The incidence of drug-induced exacerbation of benign epilepsy with centrotemporal spikes (BECTS) was determined retrospectively in 82 patients examined at the Centre Saint Paul, Marseille, France. Among 40 patients treated with carbamazepine (35 monotherapy, 5 polytherapy) 1 showed electroclinical exacerbation that was dose related; discontinuation of CBZ was followed by immediate improvement. Among 14 taking phenobarbital (9 monotherapy, 5 polytherapy), 1 treated with CBZ and PB showed EEG exacerbation; the EEG improved after withdrawal of the PB while continuing CBZ. In 45 patients exposed to valproate (VPA) and 8 receiving benzodiazepine (BZP), none showed exacerbation. A spontaneous worsening of BECTS facilitated by the AED was considered a possibility. [1]

COMMENT. These authors found a minor risk of AED-exacerbation of BECTS. CBZ and phenobarbital were involved in only one case each, whereas VPA and BZP-treated patients showed no aggravation. Two previous reports of CBZ-exacerbation of BECTS are cited (Lerman, 1986; Caraballo et al, 1989).

An exacerbation of seizures and partial status epilepticus in 6 young, mentally retarded adults treated with CBZ polytherapy was related to excessive levels of CBZ-10, 11-epoxide, in a report from the Marshfield Clinic WI, and Mayo Clinic, MN. (see Progress in Pediatric Neurology III, 1997;ppl42-143) [2]. CBZ-epoxide serum levels are important in CBZ-treated patients with seizure exacerbation.

Neuropsychological dysfunction and BECTS. Interictal epileptic discharges (IED) during sleep in patients with BECTS may be associated with impaired neuropsychological function. After spontaneous remission of the IED in 5 of 9 patients followed for 2 years, re-evaluation showed an increase in IQ scores and improvement in visuomotor coordination, memory, and attention [3]. The authors adocate further trials of high dose diazepam in short cycles to block interictal epileptic discharges in sleep in these patients.